Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 309, NWS North Platte, NE

July 22, 2009Deuel County, Keith County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 22, 2009, 1:21 PM MDT for Deuel County, Keith County, Perkins County, Nebraska. It was in force for 39 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2009, 1:21 PM MDT (19:21 UTC)
Expired
Jul 22, 2009, 2:00 PM MDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Deuel County, NE, Keith County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 147 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 1:33 PM MDTHAIL 0.5Brule, NETHE BRULE FIRE DEPARTMENT REPORTED PEA TO MARBLE SIZE HAIL WITH VERY HEAVY RAIN.
Jul 22, 1:39 PM MDTHAIL 0.56 W Brule, NEPUBLIC REPORTED MARBLE SIZE HAIL WEST OF BRULE.
Jul 22, 1:50 PM MDTHAIL 0.256 Sw Brule, NETHE PUBLIC REPORTED PEA SIZE HAIL COVERING THE GROUND WITH VERY HEAVY RAIN.
Jul 22, 1:54 PM MDTHAIL 0.884 Sw Brule, NEPUBLIC REPORTED DIME TO NICKEL SIZE HAIL COVERING THE GROUND WITH HEAVY RAIN.
Jul 22, 1:54 PM MDTHAIL 0.885 Sw Brule, NEPUBLIC REPORTED NICKEL SIZE HAIL COVERING THE GROUND WITH VERY HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 221921
SVRLBF
NEC049-101-135-222000-
/O.NEW.KLBF.SV.W.0309.090722T1921Z-090722T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
121 PM MDT WED JUL 22 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTHWESTERN KEITH COUNTY IN SOUTHWEST NEBRASKA...
  NORTHWESTERN PERKINS COUNTY IN SOUTHWEST NEBRASKA...
  THIS INCLUDES THE CITY OF GRANT...

* UNTIL 200 PM MDT

* AT 120 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BRULE...OR 6 MILES EAST OF BIG SPRINGS...AND
  MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILD HORSE SPRING AND 6 MILES NORTH OF GRANT BY 200 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4091 10146 4077 10190 4112 10211 4116 10183
TIME...MOT...LOC 1921Z 318DEG 19KT 4109 10195

$$

13
2 follow-up statements
000 
WWUS53 KLBF 221934
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
234 PM CDT WED JUL 22 2009

NEC049-221943-
/O.CAN.KLBF.SV.W.0309.000000T0000Z-090722T2000Z/
DEUEL NE-
134 PM MDT WED JUL 22 2009

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DEUEL COUNTY IS
CANCELLED...

LAT...LON 4112 10205 4116 10183 4091 10146 4077 10190
TIME...MOT...LOC 1933Z 333DEG 13KT 4104 10194

$$

NEC101-135-222000-
/O.CON.KLBF.SV.W.0309.000000T0000Z-090722T2000Z/
PERKINS NE-KEITH NE-
134 PM MDT WED JUL 22 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR SOUTHWESTERN KEITH AND CENTRAL PERKINS COUNTIES...

AT 132 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR BRULE...OR 7 MILES EAST OF BIG
SPRINGS...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTHWEST OF HIGHWAY 61 MILE MARKER 80 BY 155 PM MDT...
  8 MILES NORTHWEST OF WILD HORSE SPRING BY 200 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO VERY HEAVY RAINFALL...LARGE HAIL AND DAMAGING 
WINDS...DANGEROUS CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH THIS 
STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER 
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE 
ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4112 10205 4116 10183 4091 10146 4077 10190
TIME...MOT...LOC 1933Z 333DEG 13KT 4104 10194

$$

13
000 
WWUS53 KLBF 221959
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
159 PM MDT WED JUL 22 2009

NEC101-135-222008-
/O.EXP.KLBF.SV.W.0309.000000T0000Z-090722T2000Z/
PERKINS NE-KEITH NE-
159 PM MDT WED JUL 22 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KEITH AND CENTRAL
PERKINS COUNTIES WILL EXPIRE AT 200 PM MDT...

THIS STORM AND OTHER STORMS FORMING ACROSS KEITH COUNTY WILL BE 
CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS AND VERY HEAVY 
RAINFALL...POSSIBLY UP TO AN INCH PER HOUR...OVER THE NEXT HOUR OR 
SO. ADDITIONAL SEVERE WEATHER IS POSSIBLE THROUGH THE LATE AFTERNOON 
AND EARLY EVENING HOURS.  

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR SOUTHWEST NEBRASKA.

LAT...LON 4112 10205 4116 10183 4091 10146 4077 10190
TIME...MOT...LOC 1958Z 333DEG 13KT 4096 10188

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:43 AM MDT, 10 hours 38 minutes earlier.

Area forecast discussion, Jul 22, 2:43 AM MDT, 10 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
343 AM CDT WED JUL 22 2009

.DISCUSSION...
THUNDERSTORM POTENTIAL IS THE MAIN CONCERN FOR THE NEXT COUPLE OF
DAYS...THEN A COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY...AND
SHOULD BE A PLEASANT WEEKEND.

TODAY AND TONIGHT...LATEST NAM MODEL CONTINUES TO SUPPORT CONVECTION
BREAKING OUT ACROSS THE CENTRAL FORECAST AREA THIS AFTERNOON. IT
SUGGESTS A BOUNDARY/CONVERGENCE AREA WILL BE THE FOCUS FOR INITIAL
DEVELOPMENT ALONG A LINE FROM OSHKOSH...TO MULLEN...TO BURWELL.
THESE STORMS WILL THEN MOVE SOUTH AND SOUTHEAST INTO SOUTHWEST
NEBRASKA...WHERE SOME POOLING OF DEW POINTS/MOISTURE WILL MAKE FOR A
MODERATELY UNSTABLE ATMOSPHERE. GFS ALSO INDICATES INCREASING LOW
LEVEL CONVERGENCE ACROSS SOUTHWEST NEBRASKA LATE THIS AFTERNOON...AS
LOW PRESSURE DEEPENS ACROSS NORTHEAST COLORADO. DEEP LAYER SHEAR ON
THE ORDER OF 40 KTS...COMBINED WITH A MODERATELY UNSTABLE
ATMOSPHERE...SHOULD LEAD TO THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS THIS AFTERNOON. A FEW OF THE STORMS MAY BECOME
SUPERCELLS CONTAINING LARGE HAIL...AS WET BULB ZERO HEIGHT AROUND
10K FEET...AND STEEP MID LEVEL LAPSE RATES WILL SUPPORT HAIL GROWTH.
LOW LEVEL JET WILL STRENGTHEN TONIGHT...WITH STORMS POSSIBLE
CONVERGING INTO A SMALL CLUSTER OR TWO ACROSS SOUTHWEST NEB AND
NORTHWEST KS. IF THIS OCCURS...SOME WIND DAMAGE MAY BECOME A CONCERN
AS WELL AS THE LARGE HAIL POTENTIAL.

THURSDAY AND FRIDAY...CONVERGENCE ALONG LEE TROUGH/DRY LINE MAY
SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT THURSDAY
AFTERNOON...AS MOIST PLUME WILL CONTINUE FEEDING INTO THE
PLAINS...COMBINED WITH STEEP MID LEVEL LAPSE RATES. A FEW STG/SVR
STORMS AGAIN POSSIBLE LATE IN THE AFTERNOON AND EVENING. COLD FRONT
WILL MAKE IT/S WAY ACROSS THE AREA LATE THURSDAY NIGHT...WITH
PERHAPS A FEW ISOLATED STORMS LINGERING INTO FRIDAY. OTHERWISE...IT
WILL BE QUITE WARM  THURSDAY...WITH HIGHS IN THE 90S SOUTH AND WEST
AND UPPER 80S NORTHEAST. IT WILL BE A FEW DEGREES COOLER BEHIND THE
FRONT ON FRIDAY...BUT STILL MAY PUSH 90 IN THE SOUTHWEST...AS COOLER
AIR LAGGING A BIT BEHIND THE COLD FRONT.

SATURDAY AND SUNDAY...LOOKING QUITE NICE WEATHER WISE...AS THE AREA
WILL BE WELL WITHIN IN THE POST FRONTAL AIRMASS. DEW POINTS WILL BE
QUITE COMFORTABLE /IN THE UPPER 40S TO MID 50S/ ALONG WITH HIGH
TEMPS IN THE 80 TO 85 DEGREE RANGE.

MONDAY AND BEYOND...AREA REMAINS IN A NORTHWEST FLOW ALOFT...ALONG
WITH BOUTS OF PRECIPITATION AND NEAR OR SLIGHTLY BELOW NORMAL
TEMPS.
&&

.AVIATION...
THROUGH 15Z THIS MORNING...VFR. ISOLATED SHOWERS AND THUNDERSTORMS
ARE DEVELOPING ACROSS ERN WY AND THE NEB PANHANDLE. THIS ACTIVITY
WILL SPREAD SOUTH AND WEST OF HIGHWAY 61 THROUGH SOUTHWESTERN NEB.
STORM MOTION WILL BE SOUTH AND SOUTHEAST AT 20 MPH. LOCAL IFR
CONDITIONS WILL DEVELOP NEAR THESE STORMS.

15Z-18Z...VFR.

18Z-03Z TODAY THROUGH EARLY THIS EVENING...VFR WITH ISOLATED TO
PERHAPS SCATTERED AFTERNOON/EVENING SEVERE THUNDERSTORMS DEVELOPING.
STORM MOTION WILL BE SOUTH AND SOUTHEAST AT 15 MPH. ACTIVITY IS
EXPECTED TO DEVELOP BETWEEN 18Z AND 21Z ALONG OR SOUTH OF HIGHWAY 20
WEST OF KANW. STORMS WILL SPREAD SLOWLY SOUTH TOWARD INTERSTATE 80
WEST OF KLXN THROUGH THE EVENING HOURS. LARGE HAIL AND WIND DAMAGE
ARE THE MAIN CONCERN.

03Z-12Z OVERNIGHT...VFR ALL AREAS.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

DISCUSSION...TAYLOR
AVIATION...COLE
Hazardous weather outlook, Jul 22, 4:21 AM MDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
521 AM CDT WED JUL 22 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-231030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
521 AM CDT WED JUL 22 2009 /421 AM MDT WED JUL 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST OUT OF WYOMING AND
THROUGH NEBRASKA THIS AFTERNOON.

SCATTERED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND
DAMAGE ARE EXPECTED TO DEVELOP AROUND 3 PM ALONG AND SOUTH OF
NEBRASKA HIGHWAY 2. STORM MOTION WILL BE SOUTH AND SOUTHEAST AT 15
MPH AND THIS MOTION WILL MOVE THE STORMS THROUGH SOUTHWEST NEBRASKA
DURING THE LATE AFTERNOON AND EARLY EVENING.

JULY IS THE MOST FAVORABLE MONTH FOR VERY LARGE HAIL ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA. BE ALERT TO INTENSE SEVERE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY...HEAT...MOISTURE AND INSTABILITY WILL INCREASE. WINDS
ALOFT WILL BE STRONG AND ANOTHER WEAK UPPER LEVEL DISTURBANCE IS
EXPECTED TO MOVE OUT OF WYOMING AND ACROSS NEBRASKA LATE IN THE DAY.
ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND
DAMAGE ARE POSSIBLE FROM LATE THURSDAY AFTERNOON ONWARD. THE THUNDERSTORMS
COULD LAST UNTIL LATE AT NIGHT AS MOISTURE CONTINUES TO INCREASE
AHEAD OF A COLD FRONT WHICH WILL MOVE THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:16 PM MDTSevere Thunderstorm WarningLBFChase, Perkins59 min
Jul 22, 2:34 PM MDTSevere Thunderstorm WarningLBFLincoln56 min
Jul 22, 2:49 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan56 min
Jul 22, 3:06 PM MDTSevere Thunderstorm WarningLBFChase54 min
Jul 22, 3:11 PM MDTSevere Thunderstorm WarningLBFFrontier, Lincoln64 min
Jul 22, 4:10 PM MDTSevere Thunderstorm WarningLBFFrontier50 min
Jul 22, 4:19 PM MDTFlash Flood WarningLBFFrontier3 hr
Jul 22, 4:23 PM MDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson52 min
Jul 22, 4:33 PM MDTSevere Thunderstorm WarningLBFCuster27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.